Idaho, 2012Hail in Idaho, July 2, 2012
July 2, 2012 · NWS OTX · 4 events in 3 counties and zones
A negatively tilted shortwave trough lifted through the Inland Northwest during the late evening hours of July 2nd. As the forcing interacted with an axis of moist, unstable air already in place, a line of thunderstorms developed across the central Idaho Panhandle.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A negatively tilted shortwave trough lifted through the Inland Northwest during the late evening hours of July 2nd. As the forcing interacted with an axis of moist, unstable air already in place, a line of thunderstorms developed across the central Idaho Panhandle. A few of these storms matured into severe storms producing large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jul 2, 4:08 PM PST, 4 hours 27 minutes earlier.
Area forecast discussion, Jul 2, 4:08 PM PST, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
508 PM PDT Mon Jul 2 2012
.SYNOPSIS...
A strong Pacific system will move into the Inland Northwest
tonight into Tuesday, bringing a chance for showers and thunderstorms
along with breezy gusty winds. High pressure will begin to
strengthen over the region by this weekend into next week bringing
the potential for summer-like heat and mostly dry conditions.
&&
.DISCUSSION...
Tonight through Tuesday night: Unsettled early summer weather for
the Inland Northwest. The region will be under the influence of a
Pacific upper level trough that is expected to roll through the
region during the next 24-30 hours. High level moisture will
continue to stream in ahead of the feature early this evening.
Meanwhile, instability will be on the rise across northeast Oregon
and into southeast Washington as seen in the 850mb thetae values.
The models show this area to remain capped through the afternoon,
but as the trough approaches and a mid level disturbance acts like
a cold front will interact with a swath of instability and lead
to a band of elevated convection that will develop over the Blue
mountains of Washington and expand northeast, over the Palouse,
the Coeur d'Alene area and into north Idaho. Embedded thunderstorms
are possible with the convection along with heavy rainfall
especially over north Idaho. This convection will press into north
Idaho by early Tuesday morning, but the cold pool aloft
associated with the upper level low will cross the Cascades and
track across the Canadian border. This will provide the
instability for another region of thunderstorms by mid morning and
through the day on Tuesday. Again areas of moderate to heavy
rainfall are possible with the track of the upper low, but it
appears the main area of concern will be north of the border from
Metaline and Bonners Ferry. This may cause concern with the
current high water flows moving through the Kootenai River in
Bonners Ferry. In the wake of the cold front, surface winds will
steadily increase from the lee of the Cascades, across the
Columbia Basin and into the Spokane and Pullman areas with
sustained speeds of 20-30 mph and gusts in the 30s. This would be
below any wind advisory criteria, but still windy. Temperatures
will drop 5 to 12 degrees over today's highs while RH increase
slightly. Fine fuels across the Columbia Basin have cured. Despite
the gusty winds, the RH levels are NOT sufficient to raise red
flags at this time. The winds and convection will gradually
decrease early Tuesday evening as high pressure moves into the
region. /rfox.
Wednesday through Saturday...Slight retrogression westward of the
long-wave trof which has kept Eastern Washington and Northern Idaho
continued cool and generally unsettled is expected during this
time interval. This in turn will allow the ridging that has been
keeping the Central United States hot and dry to move a bit to the
west and show some slight amplification. Still the general pattern
change continues to allow for prolonged southwest flow at lower
and mid levels. Additionally the lower level thermal features show
some amplification of their ridge axises into Eastern Oregon and
Northwest Montana with time. So...essentially a dry forecast with a
warming trend remains appropriate. /Pelatti
Saturday afternoon through Monday: The Inland Northwest will
remain under an amplifying ridge through the weekend, before it
begins to shift slightly east. Average 500mb height rise to
between 585-590 dam much of the period, which around the Spokane
area is 10-15 dam above climatology. Average 850mb temperatures
rise to between 25 and 28 C. Mean 1000-500mb relative humidity
values range between 25 and 35% through Sunday, then increase
slightly Sunday night into Monday as some monsoonal moisture
creeps in from the south as the ridge axis edges east. Such
conditions translate to dry and mostly clear weather, with above
normal temperatures much of the period. The aforementioned 850mb
temperatures support afternoon highs some 8-13 degrees above
normal, which pushes many areas toward the upper 80s to mid-90s.
This meant I raised temperatures from the previous forecast.
The primary kink in the dry forecast is the moisture creeping in
toward the end of the forecast period. With a thermal trough
developing over the region Sunday into Monday and guidance showing
some increasing surface-based and elevated instability, any minor
shortwave or vorticity max that slides up from the south could
trigger some showers or thunderstorms near the Cascades and over
the Blues to central Panhandle mountains. Details of such triggers
are difficult to pinpoint at such a distance, however it is enough
to have a slight chance of thunderstorms around these mountain
areas. The threat will mainly be confined to the Blues and Camas
Prairie Saturday, but expand into the Cascades and central
Panhandle Mountains by late Sunday and Monday. Whether any develop
or any can survive moving off the higher terrain is less certain,
so I will hold precipitation chances in nearby lowlands (including
the Palouse and L-C valley). /J. Cote'
&&
.AVIATION...
00z TAFS: A Pacific storm system spinning offshore the Pac NW will
begin to impact the region late this evening into the overnight
hours. This system will interact with some elevated instability
and moisture moving northeastward into eastern WA and the Idaho
Panhandle from northeast Oregon after 03Z. We are expecting showers
and thunderstorms to develop across this area, affecting KLWS first
between 03-05Z and progressing northward into KPUW, KGEG, KSFF and
KCOE through tonight. Moderately confident that we will see thunder
in the vicinity of KLWS and KPUW, but low confidence at KCOE, KSFF
and KGEG as most of the activity will be to their east. A cold front
will swing across the region from west to east during the overnight
hours, reaching KEAT by 03Z and then into the Idaho Panhandle
between 09-12Z. This will create some weak low level wind shear as
the front reaches each TAF site and then winds will become gusty
with cold air advection behind the front bringing down the stronger
winds. Gusty conditions will carry on into Tuesday afternoon with
the best possibility of showers north of the Spokane/Coeur d'Alene
area after frontal passage. /SVH
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 55 70 46 76 52 81 / 50 30 0 0 0 0
Coeur d'Alene 55 68 43 74 50 79 / 80 30 10 0 0 0
Pullman 53 67 40 75 48 80 / 80 20 10 0 0 0
Lewiston 61 77 51 84 57 89 / 70 10 0 0 0 0
Colville 54 71 46 77 49 82 / 20 70 10 0 0 0
Sandpoint 55 66 43 73 44 78 / 80 80 10 10 10 10
Kellogg 53 67 46 74 50 79 / 90 60 10 10 10 10
Moses Lake 57 77 46 82 53 86 / 10 10 0 0 0 0
Wenatchee 58 73 51 79 56 84 / 10 10 0 0 0 0
Omak 55 75 44 80 51 85 / 20 20 10 0 10 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Jul 2, 4:47 AM PST, 15 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
547 AM PDT MON JUL 2 2012
WAZ033>036-041-044-031300-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
SPOKANE AREA-WENATCHEE AREA-WATERVILLE PLATEAU-
547 AM PDT MON JUL 2 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...
NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
GUSTY WINDS AND DRY CONDITIONS ON TUESDAY WILL HAVE THE POTENTIAL
TO QUICKLY SPREAD FIRES THROUGH FINE FUELS SUCH AS
GRASS...HAY...AND SAGEBRUSH. THOSE PARTAKING IN OUTDOOR ACTIVITIES
INVOLVING CAMPFIRES AND FIREWORKS ARE URGED TO BE RESPONSIBLE.
IDZ001>004-026-027-WAZ031-032-037-038-042-043-031300-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-NORTHEAST MOUNTAINS-
OKANOGAN HIGHLANDS-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
547 AM PDT MON JUL 2 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...NORTH CENTRAL WASHINGTON...NORTHEAST
WASHINGTON AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 2, 8:21 PM PST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
921 PM PDT MON JUL 2 2012
IDZ002>004-030500-
BENEWAH ID-KOOTENAI ID-
921 PM PDT MON JUL 2 2012
THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHEASTERN KOOTENAI COUNTY IN THE PANHANDLE OF IDAHO
NORTHWESTERN BENEWAH COUNTY IN THE PANHANDLE OF IDAHO
UNTIL 1000 PM PDT
AT 921 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTH OF PLUMMER. THIS STORM WAS MOVING
NORTHEAST AT 40 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN...AND FREQUENT CLOUD TO GROUND LIGHTNING.
LOCATIONS IMPACTED INCLUDE...
HARRISON...
ST. MARIES...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4761 11663 4740 11633 4718 11690 4728 11703
TIME...MOT...LOC 0421Z 230DEG 35KT 4727 11684
KOCH
Hail, Benewah
- When
- July 2, 8:35 PM PST to 8:39 PM PST
- Where
- Benewah County, 2 mi WNW of Ramsdell
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.360, -116.710
Hail sizes were generally between pea to dime but a few nickel to quarter size hailstones were observed.
Hail, Kootenai
- When
- July 2, 8:40 PM PST to 8:46 PM PST
- Where
- Kootenai County, 2.8 mi S of Conkling Park
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 47.380, -116.780
Hail, Benewah
- When
- July 2, 9:08 PM PST to 9:15 PM PST
- Where
- Benewah County, 3.49 mi N of Tensed
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 47.220, -116.920
Hail, Boundary
- When
- July 2, 10:30 PM PST to 10:36 PM PST
- Where
- Boundary County, 2.91 mi NNW of Leonia
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.660, -116.070
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Wisconsin, July 2 to 6, 20129 deaths · 20 events
- Heat in Wisconsin, July 2 to 7, 20125 deaths · 50 injured · 13 events
- Flash Flood and Hail in Minnesota, July 2, 20121 death · $200,000 · 1.75 in hail · 47 events
- Excessive Heat in Iowa, July 2 to 6, 201210 injured · 11 events
- Hail and Damaging Winds in Wisconsin, July 2, 2012$270,000 · 1.75 in hail · 15 events
- Flash Flood and Hail in Michigan, July 2 to 3, 2012$52,000 · 55 kt wind · 23 events
- Hail and Damaging Winds in Tennessee, July 2, 2012$95,000 · 55 kt wind · 8 events
- Flash Flood and Damaging Wind in Kentucky, July 2, 2012$100,000 · 65 kt wind · 3 events
- Hail and Damaging Winds in Louisiana, July 2 to 4, 2012$77,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Wisconsin, July 2, 2012$40,000 · 1.75 in hail · 4 events
- Hail and Damaging Winds in Minnesota, July 2, 20121.75 in hail · 30 events
- Flash Flood and Hail in Kentucky, July 2, 2012$20,000 · 1 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 386811, 386812, 386813, 386814.